Oklahoma, 2021Damaging Winds in Oklahoma, October 10, 2021
October 10, 2021 · NWS SHV · 3 events in 1 county or zone
A deepening upper level trough and accompanying cold front entered southeast Oklahoma just before midnight on October 10th and continued eastward through the early morning hours on October 11th. Ahead of these features, a very warm and moist environment was in place.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening upper level trough and accompanying cold front entered southeast Oklahoma just before midnight on October 10th and continued eastward through the early morning hours on October 11th. Ahead of these features, a very warm and moist environment was in place. An intense line of strong to severe thunderstorms developed along the cold front and shifted through McCurtain County, resulting in multiple reports of wind damage across the southern portions of the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 10, 10:11 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Oct 10, 10:11 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1111 PM CDT Sun Oct 10 2021
.UPDATE...
Update to include Tornado Watch 0520, valid until 09Z.
&&
.PREV DISCUSSION... /issued 1001 PM CDT Sun Oct 10 2021/
UPDATE...
Line of severe storms just east of the I-35 corridor of TX and OK
continues to propagate ewd at about 35 kts. Conditions remain
favorable for convection to continue to be severe, as MU CAPE
across our extreme wrn areas is running around 1000-2000 J/Kg with
deep-layer and low-level shear is increasing invof the shortwave.
These parameters are fcst to become less favorable with time/ewd
progression, as the disturbance lifts newd through the wee hours
of Monday morning.
For this update, not planning any changes attm, as temps/PoPs
appear to be reasonably on track. Ongoing Lake Wind Advisory looks
good as-is, as wind speeds should begin to decrease significantly
after 06Z, although they may remain gusty for a few hours. /12/
PREV DISCUSSION... /issued 642 PM CDT Sun Oct 10 2021/
AVIATION...
VFR conditions with gusty sely winds to continue ahead of an
approaching cold front. MVFR cigs to develop ahead of the front,
with tstms accompanying the front 04Z-12Z as it moves from w to
e. Winds after fropa will become wly with speeds around 10-12 kts,
and cigs should improve areawide by midday. /12/
PREV DISCUSSION... /issued 204 PM CDT Sun Oct 10 2021/
SHORT TERM.../Tonight through Wednesday Night/
There is an enhanced risk for severe weather across portions of
southeast Oklahoma tonight with a slight risk across adjacent
counties of northeast Texas and southwest Arkansas.
A fairly strong shortwave trough combined with a deepening surface
low across Texas will move northeast into Oklahoma this evening.
Increased convergence and moisture from low-level southerly flow
at the time of peak heating will heighten instability across much
of central and eastern Oklahoma. Storms will initiate across
these areas later this afternoon into this evening with the
strongest and more intense convection in the form of discreet
supercells eventually transitioning into a linear complex of
convection that will move into McCurtain county and northeast
Texas by midnight. Any discrete supercell storms that hold
together while entering into southeast Oklahoma or northeast
Texas could be capable of producing QLCS associated wind damage
and tornadoes. However, the primary threat will be straight-line
wind damage as storms transition into a linear complex along the
frontal boundary. The severe risk is forecast to wane after
midnight with.
Additionally, with an increased pressure gradient to persist
through the evening hours ahead of the surface boundary, wind
speeds could approach 20 mph across mainly east Texas and adjacent
counties and parishes of northwest Louisiana, southern Arkansas,
and southeast Oklahoma. Therefore, a Lake Wind Advisory remains in
effect through early Monday morning.
Conditions to rapidly improve from the west on Monday across
Texas, Oklahoma, and Arkansas. However, the front may stall south
of I-20 allowing for lingering scattered convection to persist
through Monday night across portions of north Louisiana.
Overnight lows forecast to fall into the 60s tonight, climbing
into the 80s on Monday and then dipping into the 50s and 60s on
Monday night. /05/
LONG TERM.../Tuesday through Saturday night/
Upon the passing of the front in the short-term, the region will
quickly fall back into southwest flow aloft. Rain chances to start
the long term will be more scattered compared to organized, with
better chances for rain increasing by Wednesday. It's on Wednesday
that a stream of moisture starts to firehose into the area from the
Pacific, opposed to the Gulf. This is in part to a tropical
disturbance moving inland off the southern coast of Mexico, and a
tighter pressure gradient in place due to a trough ejecting off the
Rocky mountains. These rain chances will remain into the weekend,
before drying out behind an anticipated front.
By Thursday night, a deep and progressive trough will begin to move
through the plains, bringing a cold front with it. This strong front
looks to drop temperatures significantly. Headed into the weekend,
we could be looking at afternoon high temperatures in the low 70s,
and overnight lows in the low 50s. Until then, look for highs in the
mid 80s, and overnight lows in the low 70s due to the increased
overnight insulation.
/44/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 70 85 65 88 / 70 30 20 40
MLU 70 87 68 88 / 20 50 30 30
DEQ 63 81 57 83 / 100 10 10 40
TXK 67 82 62 85 / 90 10 10 40
ELD 68 82 60 84 / 50 40 10 30
TYR 65 83 64 86 / 90 10 10 40
GGG 65 84 63 86 / 80 10 10 40
LFK 68 87 68 89 / 80 30 10 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 1 AM CDT Monday for ARZ059-070-071.
LA...Lake Wind Advisory until 1 AM CDT Monday for LAZ001-002-010.
OK...Lake Wind Advisory until 1 AM CDT Monday for OKZ077.
TX...Lake Wind Advisory until 1 AM CDT Monday for TXZ096-097-108>112-
124>126-136>138-149>153-165.
&&
26/12Hazardous weather outlook, Oct 10, 4:15 AM CST, 19 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
515 AM CDT Sun Oct 10 2021
ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138-
149-150-111015-
Sevier-Howard-Little River-Hempstead-Miller-McCurtain-Red River-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-
515 AM CDT Sun Oct 10 2021
This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.
.DAY ONE...Today and Tonight...
Gusty southerly winds have prompted a Lake Wind Advisory across
the area with hazardous boating conditions on waterways expected
for any marine activity today and through tonight.
Showers and thunderstorms will increase from the west and
northwest as early as this evening across the region along and
ahead of an approaching cold front. Strong to severe
thunderstorms will be possible through tonight with the most
severe thunderstorms capable of producing strong and damaging wind
gusts, large hail and possibly an isolated tornado.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Showers and thunderstorms will weaken below severe criterion by
the early morning hours on Monday. After the frontal boundary
clears the area, Pacific moisture will return from the southwest,
maintaining an environment conducive for additional showers and
thunderstorms especially from the middle of the week to the end of
the week. Flash flooding in isolated areas remains possible,
however, no additional hazards are expected.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters will be necessary in this area through
tonight.
ARZ061-072-073-LAZ003>006-011>014-017>022-TXZ166-167-111015-
Nevada-Columbia-Union-Webster-Claiborne-Lincoln-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-San Augustine-
515 AM CDT Sun Oct 10 2021
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana and east Texas.
.DAY ONE...Today and Tonight...
Showers and thunderstorms will increase from the west and
northwest this evening and through tonight across the region
along and ahead of an approaching cold front. While strong
thunderstorms cannot be ruled out across portions of the region,
severe thunderstorms should remain just north and west of the I-30
corridor.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Pacific moisture will return from the southwest after the frontal
passage on Monday, maintaining an environment conducive for
additional showers and thunderstorms, especially from the middle
of the week to the end of the week. Flash flooding in isolated
areas remains possible, however, no additional hazards are
expected.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.
ARZ071-LAZ001-002-010-TXZ151>153-165-111015-
Lafayette-Caddo-Bossier-De Soto-Panola-Nacogdoches-Shelby-
Angelina-
515 AM CDT Sun Oct 10 2021
This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, east Texas and northeast Texas.
.DAY ONE...Today and Tonight...
Gusty southerly winds have prompted a Lake Wind Advisory across
the area with hazardous boating conditions on waterways expected
for any marine activity today and through tonight.
Showers and thunderstorms will increase from the west and
northwest this evening and through tonight across the region
along and ahead of an approaching cold front. While strong to
severe thunderstorms cannot be ruled out across portions of the
region, the most severe thunderstorms should remain just north and
west of the I-30 corridor.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Pacific moisture will return from the southwest after the frontal
passage on Monday, maintaining an environment conducive for
additional showers and thunderstorms, especially from the middle
of the week to the end of the week. Flash flooding in isolated
areas remains possible, however, no additional hazards are
expected.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.
Thunderstorm Wind, McCurtain
- When
- October 10, 11:20 PM CST
- Where
- McCurtain County, 2.37 mi NNW of Broken Bow Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.050, -94.790
Trees down on a vehicle 3 miles west of Broken Bow on Hwy 3.
Thunderstorm Wind, McCurtain
- When
- October 10, 11:24 PM CST
- Where
- McCurtain County, 1.72 mi W of Idabel Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.900, -94.880
Tree down east of Idabel.
Thunderstorm Wind, McCurtain
- When
- October 10, 11:40 PM CST
- Where
- McCurtain County, Haworth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.850, -94.650
Tree down on 6th Street in Haworth.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Oklahoma, October 10, 2021$475,000 · EF2 · 56 events
- Tornadoes and Hail in Oklahoma, October 10, 2021$3.3 million · EF1 · 17 events
- Tornado and Hail in Minnesota, October 10, 2021$5,000 · EF2 · 5 events
- Damaging Winds in Texas, October 10, 2021$173,000 · 65 kt wind · 17 events
- Hail and Damaging Winds in Texas, October 10, 2021$25,000 · 1 in hail · 3 events
- Heavy Rain in Kansas, October 10 to 11, 20217 events
- Damaging Wind and High Wind in Texas, October 10, 202163 kt wind · 7 events
- Strong Wind in California, October 10 to 11, 20215 events
- Damaging Winds in Texas, October 10, 202161 kt wind · 4 events
- Damaging Winds in Texas, October 10, 202152 kt wind · 4 events
- Tornado and Damaging Winds in Illinois, October 10 to 11, 202160 kt wind · 3 events
- Coastal Flood in Virginia, October 10 to 11, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983591, 983598, 983602.